Alert archive / Illinois / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 73, NWS Lincoln, IL

May 16, 1999Fulton County, Mason County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 16, 1999, 8:02 PM CDT for Fulton County, Mason County, Illinois. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 16, 1999, 8:02 PM CDT (01:02 UTC)
Expired
May 16, 1999, 8:45 PM CDT
In force
43 min
Issued by
NWS Lincoln, IL
Area
Whole counties

Counties Fulton County, IL, Mason County, IL

The radar

The Lincoln radar (KILX), 66 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.0 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 1999-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1869 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 1999-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1869 J/kg
Mixed-layer CIN
-186 J/kg
Mixed-layer LCL
1176 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.1
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 170102 RRA
SVRSPI
ILC057-125-170145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
802 PM CDT SUN MAY 16 1999

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FULTON COUNTY IN WEST CENTRAL ILLINOIS
  MASON COUNTY IN CENTRAL ILLINOIS

* UNTIL 845 PM CDT

* AT 8 PM CDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8
  MILES SOUTHWEST OF HAVANA... MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HAVANA
  MATANZAS BEACH
  LIVERPOOL

LARGE HAIL CAN BE EXPECTED WITH THIS STORM. GET INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

GEELHART/KETCHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:20 PM CDT, 5 hours 42 minutes earlier.

Area forecast discussion, May 16, 2:20 PM CDT, 5 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
220 PM CDT SUN MAY 16 1999

12Z ETA/AVN MODEL RUNS SEEM TO HANDLE MOVEMENT AND PLACEMENT OF SYSTEM
OVER CENTRAL PLAINS THE BEST.

TODAY...TEMPS HAVE WARMED UP NICELY WITH PLENTY OF WAA AND BREEZY S
WINDS.

FOR TONIGHT...CONVECTION WILL BEGIN TO FIRE ALONG THE BOUNDARY AND MOVE
E...SHOULD REACH EXTREME WESTERN SECTIONS OF AREA LATE TONIGHT THEN
PROGRESS THRU CWA DURING THE DAY AND EARLY EVENING HOURS. WITH THE WAA
AND SOUTHERLY WINDS...TEMPS WILL BE RATHER MILD OVERNIGHT...MIDDLE 60S.

ON MONDAY...CF WILL MOVE INTO PIA AROUND 00Z AND INTO LWV AFTER 06Z.
PCPN WILL BE HEAVY AT TIMES...BUT NOT ENOUGH TO EXCEED FFG VALUES WHICH
HAVE RECOVERED SOMEWHAT OVER CWA. SPC HAS CWA IN SLIGHT RISK FOR
MONDAY...MAINLY WITH STORMS ASSOCIATED WITH FRONTAL PASSAGE ON MONDAY
EVENING. TEMPS ON MONDAY WILL DEPEND ON CLD CVR AND PCPN...MIDDLE 70S N
TO 80 TO 85 IN THE SERN COUNTIES.

PCPN WILL PERSIST INTO THE MORNING HOURS ON TUESDAY...TAPERING OFF FROM
W TO E. THE REST OF THE FORECAST PERIOD SHOULD BE DRY AS HIGH PRESSURE
BUILDS OVER CWA.

PRELIMINARY CCF FOR COORDINATION...

SPI TW 067/078 059/071 053  68467
PIA TW 065/075 057/070 052  68667
DEC TW 066/079 059/071 053  68467
CMI TW 066/079 060/071 054  68467
MTO TW 066/080 061/071 055  68256
LWV TW 067/083 062/073 056  68256

BYRD

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 12:34 AM CDTSevere Thunderstorm WarningILXStark41 min
May 17, 12:45 AM CDTSevere Thunderstorm WarningILXPeoria45 min
May 17, 1:06 AM CDTSevere Thunderstorm WarningILXTazewell39 min
May 17, 1:15 AM CDTSevere Thunderstorm WarningILXWoodford45 min
May 17, 1:29 AM CDTSevere Thunderstorm WarningILXScott31 min
May 17, 1:40 AM CDTSevere Thunderstorm WarningILXMorgan50 min
May 17, 1:56 AM CDTSevere Thunderstorm WarningILXTazewell34 min
May 17, 2:12 AM CDTSevere Thunderstorm WarningILXCass48 min
May 17, 2:28 AM CDTFlash Flood WarningILXTazewell3 hr
May 17, 7:43 AM CDTSevere Thunderstorm WarningILXFulton, Mason47 min
May 17, 9:46 AM CDTSevere Thunderstorm WarningILXMcLean29 min
May 17, 4:25 PM CDTSevere Thunderstorm WarningILXClay, Effingham65 min
May 17, 4:59 PM CDTSevere Thunderstorm WarningILXCrawford, Jasper, Richland31 min
May 17, 5:06 PM CDTSevere Thunderstorm WarningILXLawrence39 min
May 17, 5:25 PM CDTSevere Thunderstorm WarningILXClark, Crawford35 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.